Michigan, 2004

Winter Storm in Michigan, December 12 to 13, 2004

December 12 to 13, 2004 · NWS MQT · 9 events in 9 counties and zones

A strong low pressure system moving down from Manitoba brought significant snow and wind to much of west and central Upper Michigan on the 12th and 13th. Spotters reported 24-hour snowfall totals of 10 inches at Phoenix Farms in Keweenaw County, 13 inches at Wetmore in Alger County, 15 inches at Wakefield in Gogebic County and Paint Lake in Iron County, and 20 inches at Calumet in northern…

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A strong low pressure system moving down from Manitoba brought significant snow and wind to much of west and central Upper Michigan on the 12th and 13th. Spotters reported 24-hour snowfall totals of 10 inches at Phoenix Farms in Keweenaw County, 13 inches at Wetmore in Alger County, 15 inches at Wakefield in Gogebic County and Paint Lake in Iron County, and 20 inches at Calumet in northern Houghton County. 12-hour totals included 6 inches at Gladstone in Delta County, 12 inches at Bruce Crossing in Ontonagon County, 16.5 inches at Watton in Baraga County, and 16.7 inches at the Marquette National Weather Service. North winds gusting to 35 mph resulted in considerable blowing and drifting of snow and near-blizzard conditions. The highest wind gusts measured were over the Keweenaw Peninsula with 48 mph at the Houghton County Airport and 53 mph at Copper Harbor. Many area schools were either closed or delayed due to the storm while numerous minor traffic accidents were reported as a result of the slippery roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 11, 10:20 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Dec 11, 10:20 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1020 PM EST SAT DEC 11 2004

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS A STRONG SHORTWAVE DIGGING FROM ALBERTA/
SASKATCHEWAN TOWARD THE DAKOTAS. ISENTROPIC LIFT AHEAD OF THIS
FEATURE HAS LED TO DEVELOPMENT OF AN AREA OF SNOW IN NRN MN WHICH IS
NOW SPREADING ACROSS THE WRN U P. MAIN FCST ISSUES IN THE SHORT TERM
ARE ARE SNOW AMTS/PCPN TYPE FOR THE REST OF TNGT INTO SUN MORNING.
ATTENTION WILL THEN TURN TO CAA/LES REGIME SETTING UP FOR SUN AFTN
AND NIGHT.

18Z GFS AND 00Z ETA APPEAR TO HAVE DECENT HANDLE ON SHORT TERM. AS
SHORTWAVE TO OUR NW APPROACHES...AND 130KT H3 JET COMES OUT OF THE
NRN ROCKIES...H8-H7 FRONTOGENESIS/H8-H5 Q-VECTOR CONVERGENCE
INCREASE SUBSTANTIALLY (WITH STRONG LIFT IN FAVORABLE SNOW GROWTH
REGION OF FCST SOUNDINGS). LATEST IR IMAGERY SHOWS COOLING CLOUD
TOPS TO OUR W AND NW...AND THIS WOULD CONCUR WITH EXPECTED INCREASE
IN DYNAMICS OVER THE NEXT FEW HOURS. BEST FORCING LOOKS TO SET UP IN
THE NW AND SPREAD S AND E INTO TOMORROW MORNING. ETA/GFS EACH SHOW
H5 LOW CLOSING OFF OVER THE CENTRAL U P BY 18Z SUN...SO EXTENDED
PERIOD OF UPR SUPPORT IN THE EAST LOOKS REASONABLE (ESPECIALLY
CONSIDERING DIGGING NATURE OF WAVE ON WV IMAGERY). UP TO 3-3.5 G/KG
ON 290K SFC WOULD SUGGEST 3-5 INCHES IN 6-9 HOURS PER GARCIA
METHOD...AND THIS MATCHES UP WELL WITH 0.4-0.5 INCH 12-HR QPF
ADVERTISED BY THE ETA IN THE NORTH CENTRAL AND EAST. SO...WILL GO
AHEAD AND HOIST AN ADVY FOR MARQUETTE/BARAGA FROM NOW THRU MID
MORNING SUNDAY...AND WILL GIVE AN ADVY TO SRN SCHOOLCRAFT AND DELTA
AS WELL (LOWER 2-4 INCH CRITERIA SHOULD BE ACHIEVED).

REGARDING PCPN TYPE...SFC OBS REVEAL SOME -FZRA/SLEET IN NRN MN AS
WELL...DUE TO ELEVATED WARM LAYER NEAR 800-850MB (WARMER AIR DRAWN
IN FROM THE HIGH PLAINS WHERE 00Z H8 TEMP AT BIS/ABR WERE 11C).
HOWEVER...NEARBY GRB SOUNDING SHOWS VERY DRY LAYER FROM 880-550MB...
WITH WETBULB TEMPS WELL BELOW ZERO...SO GIVEN THIS AND SPEED OF WAVE
APPROACHING WOULD EXPECT ANY ELEVATED LAYER TO REMAIN SUFFICIENTLY
COLD FOR JUST SNOW THRU THE DURATION THIS BRIEF EVENT FOR MOST OF
THE CWA. BEST CHANCE OF A SNOW/SLEET MIX WOULD BE IN THE FAR WEST...
AND WILL KEEP IT MENTIONED IN GOGEBIC/ONTONAGON.

UPDATED GRIDS/ZONES COMING SHORTLY.

&&

PREVIOUS DISCUSSION (ISSUED 425 PM EST)...

SUN AFTERNOON AND EVENING...AFTER A MID-DAY LULL IN THE PCPN AS THE
LOW PASSES NEAR CNTRL UPR MI...WRLY WINDS WILL INCREASE OVER THE
WEST DURING THE AFTERNOON. WITH UNFAVORABLE SYNOPTIC QDIV N THE SW
QUADRANT OF OF THE MID LVL LOW...ANY -SHSN INTENSITY WILL BE
RELATIVELY WEAK WITH H8 TEMPS STILL ONLY AROUND -8C. ENOUGH
INSTABILITY PRESENT THOUGH TO KEEP LIKELY POPS GOING AND A FEW
INCHES ACCUMULATION. IMPRESSIVE ISALLOBARIC GRADIENT MOVES INTO THE
W AROUND 00Z AND THE CNTRL NEAR 03Z ACCOMPANIED BY STRONG CAA AND
WINDS VEER MORE NRLY. LOW LVL DIV ALONG THIS FEATURE SHOULD BRING
BURST OF HEAVIER SHSN ALONG WITH VERY STRONG WINDS/BLSN. WHILE
WINTER STORM CONDITIONS MAY BE DELAYED...PRESENT HEADLINES WILL BE
LEFT INTACT AS CONDITIONS MAY DETERIORATE QUICKLY W BY LATE
AFTERNOON. DELAYED ONSET OF HIGHER WINDS WILL BE MENTIONED IN
UPDATED COASTAL FLOOD WATCH.

REST OF SUN NIGHT...WINTER STORM CONDITIONS LOOK LIKELY OVER MOST OF
NRN UPPER MICHIGAN WITH THE COMBINATION OF HEAVY SNOW AND BLOWING
SNOW. VERY FAVORABLE LES CONDITIONS SET UP WITH CYCLONIC 330-350
FLOW ACRS LK SUPERIOR AND H8 TEMPS DROPPING FROM -8C TO -10C TO
AROUND -16C BY 12Z AND PLENTIFUL DEEP MOISTURE. MOST OF NRN UPR MI
(EXCEPT MOST OF LUCE COUNTY WHERE CYCLONIC NRLY WINDS GIVE
UNFAVORABLE FETCH) WILL BE FAVORED FOR HEAVY LES WITH TREND TOWARD
MORE NRLY FLOW FAVORING A GREATER PORTION OF MARQUETTE COUNTY FOR
HEAVY SNOW. LES CHECKLISTS AND MDLS QPF WITH SNOW/WATER RATIO
INCREASING TO AT LEAST 20-25/1 WOULD STILL FAVOR 12 HOUR AMOUNTS OF
6-8 INCHES WITH LCLY GREATER AMOUNTS IN HIGHER TERRAIN. VERY STRONG
WINDS OF 20 TO 35 MPH (GUSTS TO 40 MPH NEAR THE SHORE) WILL ALSO
BRING PLENTY OF BLOWING AND DRIFTING SNOW ALONG WITH PERIODS OF VERY
LOW VISIBILITY IN THE HEAVIER SNOW SQUALLS. STRONG GALES ON LK
SUPERIOR PUSHNG WAVES TO AROUND 20 FT ALSO COULD BRING LCL COASTAL
FLOODING OR BEACH EROSION FOR AREAS SUSCEPTIBLE TO NNW WINDS.

MON...SNOWFALL RATES SHOULD DIMINISH FROM WEST TO EAST AS 850-700
DRYING TAKES...INVERSION HGTS FALL TO NEAR 3K-4K AND WINDS SLOWLY
BACK MORE NW. INSTABILITY WITH H8 TEMPS NEAR -16C STILL WILL KEEP AT
LEAST MODERATE LES GOING...ESPECIALLY OVER AREAS E OF MARQUETTE WITH
A MORE FAVORABLE FETCH LENGTH.

MON NIGHT INTO TUE...LIGHT TO MODERATE LES WILL CONTINUE TO TAPER
OFF AS A SFC RDG BUILDS TOWARD THE AREA AND WAA AND BACKING WINDS
TAKE OVER LATE MON NIGHT THROUGH TUE.

WED-SAT...WHILE THE REFORECAST ENSEMBLE MEAN STILL SHOWS A MORE
MODERATE COLD SURGE INTO THE WRN LAKES BEHIND THE NEXT CLIPPER FROM
CNTRL CANADA...CAN GLBL ECMWF/GFS AND ENSEMBLE MEAN SUGGEST ENOUGH
COLD AIR WILL MOVE IN FOR LES THU. POSSIBILITY FOR -SN ADDED FOR FRI
INTO SAT ALONG WITH MODERATING TEMPS.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY TONIGHT MIZ001-003
SNOW ADVISORY TONIGHT INTO SUNDAY MORNING MIZ004-005
SNOW ADVISORY LATE TONIGHT THROUGH SUNDAY MORNING
     MIZ006-007-085-013-014
WINTER STORM WATCH SUNDAY AFTERNOON THROUGH MONDAY
     MIZ001>004-009-084
WINTER STORM WATCH SUNDAY NIGHT AND MONDAY MIZ005-006-085
GALE WARNING LAKE SUPERIOR
COASTAL FLOOD WATCH SUNDAY AFTERNOON THROUGH MONDAY
     MIZ001>003-005>007

&&

DISC...JKL
PREV DISC...JLB
Hazardous weather outlook, Dec 11, 4:35 PM EST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
435 PM EST SAT DEC 11 2004

MIZ001>007-009>014-084-085-121300-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
435 PM EST SAT DEC 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT AND SUNDAY

SNOW...HEAVY AT TIMES...WILL SPREAD FROM WEST TO EAST TONIGHT.
3 TO 5 INCHES OF SNOW IS EXPECTED TONIGHT ACROSS THE KEWEENAW
PENINSULA AND EAST OF MARQUETTE. PLEASE SEE THE LATEST WINTER
WEATHER PRODUCTS FOR FURTHER INFORMATION.

WINDS GUSTS MAY APPROACH 50 MPH ALONG LAKE SUPERIOR LATE SUNDAY
AFTERNOON AS A STRONG LOW PRESSURE SYSTEM MOVES INTO THE REGION.
GALE FORCE WINDS ON ALL OF LAKE SUPERIOR ARE EXPECTED SUNDAY
AFTERNOON ALONG WITH THE POSSIBILITY OF FREEZING SPRAY. WAVE HEIGHTS
BUILDING TO 12 TO 16 FEET SUNDAY AFTERNOON COULD PRODUCE SOME
LAKESHORE FLOODING AND BEACH EROSION...ESPECIALLY ALONG THE TIP OF
THE KEWEENAW PENINSULA. PLEASE SEE THE LATEST LAKESHORE FLOOD WATCH
FOR FURTHER INFORMATION.

IN ADDITION...SIGNIFICANT LAKE EFFECT SNOW ACCUMULATIONS ARE
POSSIBLE LATE SUNDAY AFTERNOON...ESPECIALLY IN THOSE AREAS FAVORED
BY A NORTH TO NORTHWEST WIND. PLEASE SEE THE LATEST WINTER WEATHER
PRODUCTS FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

WINDS GUSTS MAY APPROACH 50 MPH ALONG LAKE SUPERIOR SUNDAY NIGHT
THROUGH MONDAY AS STRONG LOW PRESSURE CROSSES THE REGION. GALE FORCE
WINDS ON ALL OF LAKE SUPERIOR ARE EXPECTED SUNDAY NIGHT THROUGH
MONDAY EVENING ALONG WITH THE POSSIBILITY OF FREEZING SPRAY. WAVE
HEIGHTS FROM 18 TO 22 FEET SUNDAY NIGHT INTO MONDAY COULD PRODUCE
SOME LAKESHORE FLOODING AND BEACH EROSION...ESPECIALLY ALONG THE TIP
OF THE KEWEENAW PENINSULA AND AT SHORELINE LOCATIONS EAST OF
MARQUETTE WITH THE HIGHEST WAVES EXPECTED EAST OF MARQUETTE. PLEASE
SEE THE LATEST LAKESHORE FLOOD WATCH FOR FURTHER INFORMATION.

IN ADDITION...SIGNIFICANT LAKE EFFECT SNOW ACCUMULATIONS ARE
POSSIBLE LATE SUNDAY NIGHT AND MONDAY...ESPECIALLY IN THOSE AREAS
FAVORED BY A NORTH TO NORTHWEST WIND. AREAS OF BLOWING SNOW CAUSED
BY THE STRONG WIND WILL CAUSE REDUCED VISIBILITIES AND HAZARDOUS
DRIVING CONDITIONS SUNDAY NIGHT AND MONDAY IN OPEN AREAS AND ALONG
AND NEAR LAKE SUPERIOR. PLEASE SEE THE LATEST WINTER WEATHER
PRODUCTS FOR FURTHER INFORMATION.

GALE FORCE WINDS ARE POSSIBLE ON THE EAST HALF OF LAKE SUPERIOR
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SNOWFALL REPORTS AND ANY
REPORTS OF LAKESHORE FLOODING WOULD BE GREATLY APPRECIATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

DLG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Delta

When
December 12, 1:00 AM EST to 1:00 PM EST
Where
Delta forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Winter Storm, Gogebic

When
December 12, 6:00 AM CST to December 13, 6:00 AM CST
Where
Gogebic forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Winter Storm, Iron

When
December 12, 6:00 AM CST to December 13, 6:00 AM CST
Where
Iron forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

Winter Storm, Keweenaw

When
December 12, 7:00 AM EST to December 13, 7:00 AM EST
Where
Keweenaw forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Winter Storm, Northern Houghton

When
December 12, 7:00 AM EST to December 13, 7:00 AM EST
Where
Northern Houghton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Winter Storm, Baraga

When
December 12, 7:00 PM EST to December 13, 7:00 AM EST
Where
Baraga forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Winter Storm, Southern Houghton

When
December 12, 7:00 PM EST to December 13, 7:00 AM EST
Where
Southern Houghton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Winter Storm, Marquette

When
December 12, 7:00 PM EST to December 13, 7:00 AM EST
Where
Marquette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Winter Storm, Alger

When
December 12, 7:00 PM EST to December 13, 7:00 PM EST
Where
Alger forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430089, 5430081, 5430082, 5430083, 5430084, 5430085, 5430086, 5430087, 5430088.